Florida, 2018

Damaging Winds and Lightning Strike in Florida, April 7, 2018

April 7, 2018 · NWS JAX · 5 events in 3 counties and zones

A strengthening upper level trough increased wind shear over the region ahead of an approaching cold front. Unstable conditions developed ahead of the low with a few strong thunderstorms developing in the afternoon across the Suwanee River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strengthening upper level trough increased wind shear over the region ahead of an approaching cold front. Unstable conditions developed ahead of the low with a few strong thunderstorms developing in the afternoon across the Suwanee River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 7, 11:35 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 7, 11:35 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1235 PM EDT Sat Apr 7 2018

.AFTERNOON UPDATE...Winds will markedly increase across most of
northeast Florida near or slightly above the precipice of wind
advisory criteria with strong winds above the surface mixing down
to the surface. Also Small Craft Advisory for offshore waters
tonight was added. Updated POPS on latest radar trends.

&&

(update from this morning)

.UPDATE...A mesolow has developed near the Southeast Louisiana
and southern Mississippi region this morning with cold front from
northern Georgia extending southwestward with the aforementioned
mesolow. Early this afternoon the mesolow is expected to move
eastward into Apalachicola or just south of this area over the NE
Gulf of Mexico. There is some uncertainity how this low tracks
across our region, with some models showing this feature moving
somewhere between highway 84 in Georgia and I-10 in Georgia,
generally over the Georgia / Florida border corridor while some
solutions driving the MCS and meso low southeastward parallel to
the west coast of Florida effectively cutting off the best
enhanced moisture flow. As the low track eastward or southeastward
the front will push southeastward through the day near the
Altamaha River Basin by early evening. Ahead of the front,
numerous widespread showers and thunderstorms will initiate
across the area. There is plenty of cloud cover associated with
the first batch of showers, north of highway 84 in SE GA perhaps
curtailing or markedly limiting instabilty for this afternoon.
There is a second batch of showers and thunderstorms over the Big
Bend region extending southeastward over the northern Gulf that is
moving eastward. This batch will likely move between I-10 and
south of highway 64 during the the early to mid part of the
afternoon and south of I-10 during the mid afternoon to early
evening. There may be come with small bowing segments with some
discrete supercells possible with instability and shear on the
rise ahead these storms with CAPE apex around 1000-2000 J/kg
across the FL peninsula this afternoon and early evening. The main
threat is expected to be damaging wind gusts, but an isolated
tornado or two cannot be ruled out. Widespread rainfall totals
should be between .50" to 1.25", with isolated pockets of
1.50-2.50" where some training occurs.

&&

.AVIATION...Clouds will be increasing and lowering this afternoon
with increasing chances of showers and storms this afternoon/evening.
Expect VFR conditions thru early afternoon...deteriorating to
MVFR and IFR this mid afternoon to early evening with shra/tsra
becoming widespread 20z-00z. SW winds will increase to 15-20
knots with higher gusts by early afternoon...shifting to the NW
late tonight. The storms should diminish by mid evening. Some
post storm low stratus and light rain should develop as a
weakening frontal boundary moves into north central Florida around
midnight. Some partial clearing between midnight and 4 am, with
perhaps some fog developing over areas that have received the best
rainfall from earlier today.

&&

.MARINE...A cold front will move across the waters tonight with
strong to possible severe storms late this afternoon and evening.
High pressure will build to the Northwest then North on Sunday.
The high will move toward the Northeast early in the week. The front
will then return northward as a warm front on Monday with low
pressure developing along the front off the se coast Monday night.
This low will move northeastward with another cold front crossing
the waters Tuesday night.

Rip Currents: Low risk today and moderate risk on Sunday as winds
become onshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  49  65  49 /  90  70   0  30
SSI  76  53  61  55 /  90  80  10  40
JAX  82  55  67  55 /  80  80  10  30
SGJ  84  58  67  58 /  60  60  10  30
GNV  81  59  75  55 /  70  70  10  30
OCF  81  62  77  57 /  60  50  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Inland Duval-Inland Nassau-Marion-Putnam-St. Johns-Union.

GA...None.
AM...Small Craft Advisory from 8 PM this evening to 4 AM EDT Sunday
     for Waters from Altamaha Sound GA to Fernandina Beach FL
     from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

&&

Cordero/Shuler/McGinnis

In the hours before

Special weather statement, Apr 7, 11:48 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1248 PM EDT SAT APR 7 2018

FLZ020-GAZ162-071730-
Hamilton FL-Echols GA-
1248 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHWESTERN ECHOLS
COUNTIES UNTIL 130 PM EDT...

At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or near Jennings, moving east at 35 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jasper, Jennings, Blue Springs and Crossroads.

LAT...LON 3061 8326 3063 8319 3063 8314 3064 8314
      3073 8277 3073 8275 3057 8272 3056 8273
      3053 8271 3053 8273 3050 8271 3049 8270
      3043 8321
TIME...MOT...LOC 1648Z 256DEG 30KT 3054 8315

SHULER
Special weather statement, Apr 7, 1:04 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
204 PM EDT SAT APR 7 2018

FLZ020>022-GAZ150-071830-
Columbia FL-Hamilton FL-Suwannee FL-Ware GA-
204 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLUMBIA...SUWANNEE...
EASTERN HAMILTON AND SOUTH CENTRAL WARE COUNTIES UNTIL 230 PM EDT...

At 204 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Luraville. Movement was
east at 20 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Suwannee Valley,
Belmont, Luraville, Mcalpin, Wellborn and Dowling Park.

LAT...LON 3023 8325 3061 8291 3058 8246 3060 8242
      3066 8243 3066 8236 3002 8291 3005 8304
      3011 8312 3011 8316 3009 8319 3012 8323
TIME...MOT...LOC 1804Z 274DEG 18KT 3057 8288 3017 8323

SANDRIK
Special weather statement, Apr 7, 1:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
232 PM EDT SAT APR 7 2018

FLZ020>023-030-071900-
Columbia FL-Baker FL-Union FL-Hamilton FL-Suwannee FL-
232 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHWESTERN
UNION...COLUMBIA...SOUTHEASTERN SUWANNEE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles south of Fargo to Suwannee
Valley to near Obrien. Movement was east at 35 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake City, White Springs, Ichetucknee Spring, Columbia, Taylor, Fort
White, Winfield, Suwannee Valley, Olustee and Mcalpin.

LAT...LON 3029 8280 3059 8258 3057 8222 3054 8224
      3041 8221 3014 8246 3010 8246 3007 8252
      2999 8258 2993 8253 2992 8258 2987 8259
      2983 8264 2986 8273 2994 8279 2989 8288
      2996 8295 2999 8296 3009 8309
TIME...MOT...LOC 1831Z 280DEG 30KT 3057 8252 3028 8273 3007 8303

SANDRIK
Special weather statement, Apr 7, 1:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
243 PM EDT SAT APR 7 2018

GAZ153-154-166-071915-
Inland Glynn GA-Coastal Glynn GA-Coastal Camden GA-
243 PM EDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLYNN COUNTY UNTIL 315 PM
EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dock Junction, moving northeast at 45 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage. Small hail up to dime size also possible with this
storm.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates and
Sea Island.

LAT...LON 3120 8125 3118 8129 3109 8157 3114 8162
      3119 8165 3133 8144 3131 8144 3128 8139
      3129 8139 3128 8138 3130 8137 3131 8134
      3130 8133 3130 8134 3128 8132 3128 8126
      3127 8122
TIME...MOT...LOC 1842Z 240DEG 38KT 3118 8154

MCGINNIS

The radar

The Moody AFB radar (KVAX), 66 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Hamilton

When
April 7, 1:50 PM EST
Where
Hamilton County, 0.6 mi W of White Spgs
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.330, -82.760

A lightning strike killed one woman and injured 4 others at the Woodpecker Mud Bog event near White Springs.

Thunderstorm Wind, Gilchrist

When
April 7, 3:32 PM EST
Where
Gilchrist County, 2.27 mi NE of Blitchville
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
29.670, -82.850

A tree was blown down near Southwest 50th Street and Highway 129, northwest of Trenton. The time of damage was based on radar. The cost of damage was unknown, but it was estimated so this event could be included in Storm Data.

Thunderstorm Wind, Flagler

When
April 7, 5:41 PM EST
Where
Flagler County, 2.27 mi SE of Daytona North
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
29.430, -81.370

Power lines were blown down along County Road 2006 St. Johns Park. The cost of damage was unknown but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Flagler

When
April 7, 5:57 PM EST
Where
Flagler County, 1.51 mi SSW of Mantanzas
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.590, -81.280

A tree was blown down at Matanzas and U.S. Highway 1. A few other trees were blown down in Palm Coast. The cost of damage was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Flagler

When
April 7, 5:59 PM EST
Where
Flagler County, Palm Coast
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
29.570, -81.210

Several trees were blown down between Palm Coast and Flagler Beach, however, EM reported overall minor damage. There was minor damage done to signs and a few buildings. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hamilton2018-04-0723FemaleUnknownDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749643, 749644, 749646, 749645, 749647.